Stevens Johnson Syndrome (SJS) is a rare but potentially fatal allergic reaction to medication. It can arise at any time, even if a patient has previously taken the medication with no health problems. Patients who develop SJS experience a severe rash and blistering over the skin, before shedding much of the skin, hair and nails. They can suffer internal damage, such as liver failure, and temporary or permanent loss of eyesight. Most patients are treated in the burn unit of a hospital because the symptoms are so similar to serious burns.
Stevens Johnson Syndrome can develop into a more serious condition known as Toxic Epidural Necrolysis (TEN), in which more than 30 percent of the patient's skin sloughs off.
A class-action lawsuit was filed against Pfizer, maker of Dilantin, in early 2011, alleging the drug maker failed to properly warn patients about the risk of Stevens Johnson Syndrome. The plaintiffs named in the lawsuit allege either they or their loved ones developed Stevens Johnson Syndrome or Toxic Epidural Necrolysis after taking Dilantin.
READ MORE DILANTIN SJS LEGAL NEWS
The lawsuit further claims that Pfizer admitted to Health Canada that drugs containing Dilantin increase the risk of adverse skin reactions but did not update the warning label for the medication.
According to Detroit Legal News (02/09/11), approximately 100 Dilantin SJS lawsuits were filed across the US. One such lawsuit reportedly involved a nine-year-old girl who died after taking Dilantin for less than a month. That lawsuit was later settled for $3.78 million.